MAUDE Adverse Event Report: PENUMBRA, INC. RUBY COIL; HCG, KRD

PENUMBRA, INC. RUBY COIL; HCG, KRD
Catalog Number RBY2C1240
Medical Device Problem Codes Failure to Advance (2524); Physical Resistance (2578)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/24/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the splenic artery using ruby coils.During the procedure, the physician deployed and detached an initial ruby coil into the target vessel using a lantern delivery microcatheter (lantern).While attempting to advance a new ruby coil through the lantern, the physician experienced resistance and was unable to advance the coil through the lantern.Subsequently, the physician removed the ruby coil and changed the rotating hemostasis valve (rhv) to a new one.Next, the physician made another attempt to advance the ruby coil through the lantern but was unsuccessful.Therefore, the ruby coil was removed and the procedure was completed using four new ruby coils, the same lantern and the second rhv.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Result: the pet lock was intact on the proximal end of the pusher assembly.The embolization coil was intact with its pusher assembly.Conclusion: evaluation of the returned ruby coil revealed that the device was undamaged and functional.The ruby coil was able to be advanced through a demonstration microcatheter and out of the distal tip without an issue.The root cause of the reported resistance could not be determined.Evaluation of the returned lantern revealed that the hub had a clear substance inside.This clear substance may have been contrast used in the procedure.This substance prevented the returned ruby coil from being advanced through the device during functional testing.The root cause of the reported resistance could not be determined.Penumbra coils and catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
RUBY COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7049053
Report Number3005168196-2017-02008
Device Sequence Number1119588
Product Code HCG
UDI-Device Identifier00814548013015
UDI-Public00814548013015
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/24/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date05/23/2024
Device Catalogue NumberRBY2C1240
Device Lot NumberF69473
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/15/2018
Initial Date Received by Manufacturer 10/24/2017
Supplement Date Received by Manufacturer06/20/2018
Initial Report FDA Received Date11/21/2017
Supplement Report FDA Received Date06/22/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age56 YR